Addiction to opiate drugs has reached epidemic proportions in American today. Almost everyone knows someone who has been touched by opiate addiction. Families and friends are eager to help their loved ones seek treatment and overcome opiate addiction. Thankfully, doctors nationwide are researching more effective treatments to help people struggling with opiate addiction and to prevent relapse. Many people are intimidated by the idea of going through opiate withdrawal because it is such an uncomfortable process. Others seek treatment relapse during withdrawal because it is so unpleasant. But, there are options out there to relieve some of the discomfort associated with opiate withdrawal and increase the chances of success. Many inpatient rehab centers are now providing trazodone support with opiate withdrawal to make patients more comfortable, more likely to stay in rehab, and more likely to stay off of drugs.

What Happens During Opiate Withdrawal?

People who abuse opiate drugs have conditioned their bodies to the presence of opiates, becoming both tolerant to the drugs and physically dependent on them. Developing tolerance to opiates means that the body no longer responds to the initial dose. It requires a greater and greater dose each time opiates are used in order to achieve the same effect; in this case, getting high. Becoming physically dependent on opiates means that the body relies on opiates in order to feel normal. When opiates are removed from the system, the body experiences symptoms of withdrawal. These symptoms include:

  • Muscle aches and pains
  • Extreme drowsiness
  • Insomnia
  • Irritability
  • Anxiety
  • Depression
  • Chills
  • Abdominal cramps
  • Diarrhea
  • Vomiting

Many people struggling with opiate addiction are so afraid of going through withdrawal that they would rather keep using drugs.  Others attempt to detox but relapse when it becomes too uncomfortable. For this reason, doctors are seeking treatments to reduce withdrawal symptoms.

Does Trazodone Help With Withdrawal?

Most symptoms of withdrawal dissipate within a week or so of detoxing from opiates, but depression and insomnia can linger even after all traces of opiates have left the body.  For this reason, trazodone and antidepressants can be good options to help support people during withdrawal and in the following weeks or months.

Trazodone is a medication traditionally used to treat people with major depressive disorder, but it can also be used to treat anxiety and sleep disorders. It works by increasing the amount of serotonin available in the brain. Serotonin is a brain chemical that contributes to feelings of happiness and well-being, so it makes sense that increasing the amount and availability of serotonin helps with depression. Trazodone has been demonstrated to reduce the severity of opiate withdrawal, especially in conjunction with another medication, naloxone. By making withdrawal more comfortable for the patient and easing some of the long-term depression, anxiety, and insomnia, trazodone support with opiate withdrawal is a good option for many patients.

Are There Any Risks Associated With Trazodone Use?

As with any medication, trazodone comes with the risk of certain side effects and the opportunity for abuse.  Some people have thoughts of suicide when first placed on an antidepressant. Contact your doctor immediately if you are thinking of harming yourself or experience symptoms such as increased depression, aggression, hostility, hyperactivity, restlessness or panic attacks.  Less severe symptoms include:

  • Constipation
  • Diarrhea
  • Dry eyes
  • Dry mouth
  • Fatigue
  • Nausea
  • Muscle pain
  • Ringing in the ears
  • Blurred vision
  • Numbness
  • Headache
  • Lightheadedness
  • Rash
  • Seizure
  • Sweating
  • Difficulty breathing
  • Nervousness
  • Chest pain
  • Confusion

Although antidepressants are not commonly abused, they can be abused, especially by people with a history of prescription drug abuse. There are a limited number of documented cases of trazodone abuse, including crushing and snorting trazodone pills. Most likely snorting trazodone would cause an increased effect in its sedative properties. Anyone who uses trazodone in a manner other than prescribed, such as snorting it, taking a larger than prescribed dose, or seeking extra trazodone, is abusing trazodone.

Taking trazodone under the care of medical staff while in an inpatient rehab facility minimizes the risks of negative side effects and the possibility of abusing trazodone. Medical staff monitor the entire detox and withdrawal process, so any severe side effects or drug-seeking behaviors will be quickly noted and attended to.

Blu By the Sea

While there are some limited risks to using trazodone, on the whole it is a great option for people seeking treatment for opiate abuse. Trazodone can provide physical and psychological relief from the withdrawal process and support in the ensuing weeks when risk of relapse is high. Trazodone can be a great complement to the many holistic services available in an inpatient rehab center. If you or someone you love is struggling with opiate abuse, consider inpatient rehab at Blu By the Sea today. Our medical staff will be happy to discuss a full range of treatment options with you.